It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-09-2010, 10:37 PM   #1
Newbie
(male)
 
Join Date: Dec 2010
Location: Ohio
Posts: 2
wert34 HB User
"SERIOUS" Ritalin side effects

I am a young adult and was recently prescribed ritalin for a variety of symptoms. I have been experiencing a number of side effects. Several of these side effects are labeled as "serious." I plan on discontinuing the drug and contacting my doctor, but I wanted some feedback from others regarding these symptoms.

I am currently on 10mg time release ritalin. I was first prescribed non-time release, but it did not last long enough and I started experiencing the "withdraw symptoms" in the middle of the day. I have noticed that the ritalin seems to be causing my muscles to tense up at times, I am abnormally tired once it wears off, and I recently developed a mild sore throat. The only one of these symptoms that occurs while the drug is in effect is the muscle tension, all my other side effects seem to come into play only after it has worn off. At first I just thought I was getting sick, but then I read "sore throat" is a serious side effect of ritalin.

What causes these side effects? (specifically the sore throat) Are they actually serious/life-threatening? I was thinking the ritalin was adversely affecting my nervous or cardiovascular systems ... but sore throat is random. I ask these questions because I recently lost my health insurance and have a life-defining professional exam in about a month. I have been prescribed other mood/mind altering drugs in the past (usually for depression) and am all-too-familiar with the "withdraw" effects when you abruptly cease use.

I am currently afraid that I am in a Catch-22 situation. On one hand the drug prescribed to me seems not to be safe, even though it works very well and helps. On the other, ending my use may totally screw me up and jeopardize my exam. I have enough money for the doctor visit, but I seriously doubt I could pay the full cost of a new medication (I assume he will want to try something else).

Thanks for any help!

 
Sponsors Lightbulb
   
Old 12-10-2010, 11:33 AM   #2
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 547
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: "SERIOUS" Ritalin side effects

I'm concerned about the sore throat.

The muscle tension is not serious, in my opinion, unless it's getting into charlie horse range. The crash you're experiencing (the tiredness, etc. once the med wears off) isn't uncommon at all. You may benefit from a decrease in dosage, or you may try continuing on the same dosage to see if things improve as your body adjusts to the medication.

The caveat to the above is the sore throat. Do you get dry mouth when you take your Ritalin? How often and how severe is this symptom? If you get dry mouth, the sore throat may related to simply a dry throat. Make sure you're getting enough to drink throughout the day, and see if that helps. On the other hand, the sore throat could be a result of immune system issues (allergy or infection) brought on by the medication, if this is the case, it is a very serious side effect and would require cessation of use, and consultation with a doctor.

To be on the safe side, I would recommend talking to the doctor.

 
Old 12-10-2010, 03:18 PM   #3
Newbie
(male)
 
Join Date: Dec 2010
Location: Ohio
Posts: 2
wert34 HB User
Re: "SERIOUS" Ritalin side effects

I do get dry mouth when taking Ritalin. However, I have a preexisting condition regarding liquid secretion in my body (I naturally have abnormally dry eyes and I get bad cotton mouth whenever sleeping). I stopped taking the Ritalin about two days ago now ... and the sore throat is gone.

I tried to do online research on the sore throat symptom, and found that there are a number of antidepressant drugs that can suppress your immune system and cause sickness/infection. I did not find any information on ritalin.

Thank you very much for the advice. I plan on asking my doctor about this. I also spoke with my sister (she has been on ritalin for a year) and she said all these symptoms are normal. I guess my final question is ... for any long-time ritalin users out there ... did you experience these symptoms at first, and did they eventually lessen or go away entirely?

 
Old 12-10-2011, 10:08 PM   #4
Newbie
(male)
 
Join Date: Dec 2011
Location: Austin Texas
Posts: 1
tysonschim HB User
Re: "SERIOUS" Ritalin side effects

Quote:
Originally Posted by wert34 View Post
I am a young adult and was recently prescribed ritalin for a variety of symptoms. I have been experiencing a number of side effects. Several of these side effects are labeled as "serious." I plan on discontinuing the drug and contacting my doctor, but I wanted some feedback from others regarding these symptoms.

I am currently on 10mg time release ritalin. I was first prescribed non-time release, but it did not last long enough and I started experiencing the "withdraw symptoms" in the middle of the day. I have noticed that the ritalin seems to be causing my muscles to tense up at times, I am abnormally tired once it wears off, and I recently developed a mild sore throat. The only one of these symptoms that occurs while the drug is in effect is the muscle tension, all my other side effects seem to come into play only after it has worn off. At first I just thought I was getting sick, but then I read "sore throat" is a serious side effect of ritalin.

What causes these side effects? (specifically the sore throat) Are they actually serious/life-threatening? I was thinking the ritalin was adversely affecting my nervous or cardiovascular systems ... but sore throat is random. I ask these questions because I recently lost my health insurance and have a life-defining professional exam in about a month. I have been prescribed other mood/mind altering drugs in the past (usually for depression) and am all-too-familiar with the "withdraw" effects when you abruptly cease use.

I am currently afraid that I am in a Catch-22 situation. On one hand the drug prescribed to me seems not to be safe, even though it works very well and helps. On the other, ending my use may totally screw me up and jeopardize my exam. I have enough money for the doctor visit, but I seriously doubt I could pay the full cost of a new medication (I assume he will want to try something else).

Thanks for any help!
I've experienced the exact same thing with the sore throat. This is what I've come up with. I cannot afford the "Brand" so i get the generic. There are many different manufacturers for the Generic, at least three that I can think of, Watson, Sandoz, & Mallencrot. (I'm sure that I misspelled that) Anyway, I noticed that my sore throat only happened with I took Mallencrot's product. Never with Sandoz. (This was back in Dec 2007 all the way til Jan 2009) then I just quit taking the ritalin because I'm taking Suboxone and it's very expensive, so I had cut all meds that are not life or death out. Now (2011) last week as a matter of fact, I got back on my Ritalin. As soon as the Dr. gave me the script I started call pharmacies that had Sandoz brand, because of the sore throat issue. That's how I can across Mallencrot. CVS was the only place that I found that even had a small supply of Malllencrot available. But they were slammed that day and I did not want to wait 2 1/2 hours with three hungry kids. So I just went across the street to get whatever Walgreens had. This is how I found out about Watson. Never heard of it before, except when I was taking Vicodin. Bought it, took it, worked great no problems, until tonight. (which is how I found your post by the way, was looking if others are experiencing what I am experiencing.) I take 10mg three times a day. Now tonight my chest is tight, hurts, and my throat was irritable. I usually take 1/2 of a pill on the weekends, when I have lots of work to do because it helps me focus. So right after I did that tonight, my throat started burning, and i felt like i hadn't taken ritalin at all. I don't know what to do either, because I have no insurance either, and I can't afford to be a test patient. I need my ritilan to work like it used to back in the 5th, 6th, 7th, grades, and all through high school.

Please let me know if you find anything out, I'd be happy to communicate with you if you have any other questions, or experiences. Good Luck.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Another "Am I ... " :P Rambucket ADD / ADHD 8 03-30-2007 07:43 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 12:10 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!